Utah, 2003Flash Flood in Utah, August 14, 2003
August 14, 2003 · NWS SLC · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 14, 2:35 PM MST, 40 minutes earlier.
Area forecast discussion, Aug 14, 2:35 PM MST, 40 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
335 PM MDT THU AUG 14 2003
.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL BE OVER THE AREA
TONIGHT THROUGH THE WEEKEND.
.DISCUSSION...CONVECTION SO FAR TODAY HAS BEEN LIMITED TO THE HIGHER
TERRAIN AND MAINLY OVER THE NORTH. THE NORTHEAST FLOW ALOFT THAT
HAS SPREAD INTO THE SOUTHEAST HAS SUPPRESSED ACTIVITY BUT I STILL
EXPECT ISOLATED CELLS TO DEVELOP THIS EVENING AND LINGER WELL INTO
THE NIGHT. CONVECTION SHOULD ALSO PERSIST INTO TONIGHT OVER THE
MTNS AND WESTERN VALLEYS.
ALTHOUGH WE DEVELOP LOCAL HIGH PRESSURE AT THE SURFACE ALONG THE
WASATCH FRONT THIS EVE DUE TO THE PRECIP...THIS SHOULD WEAKEN ENOUGH
BY MORNING TO ALLOW SEVERAL MILLIBARS OF SYNOPTIC SCALE GRADIENT TO
DEVELOP BETWEEN CENTRAL WYO AND NRN UT AND COMBINE WITH 20-30 KT 700
MB EAST WINDS TO GENERATE A LOCAL CANYON WIND EVENT ALONG THE
NORTHERN AND CENTRAL WASATCH FRONT. DONT EXPECT AN ADVISORY LEVEL
EVENT BUT IT WILL BE LOCALLY WINDY. ALL SUPPORT ENDS BY FRIDAY
AFTERNOON AND WINDS SHOULD TOO.
EXPECT THE EAST TO BE MORE ACTIVE TOMORROW ONCE THE FLOW VEERS
AROUND TO SOUTHERLY AFTER THE INVERTED TROF PASSES WITH THIS
ACTIVITY SPREADING INTO THE REMAINDER OF THE AREA BY LATE IN THE
DAY. THE MOIST AIRMASS WILL BE IN PLACE AND WITH THE WEAK TROF OVER
WESTERN UT...IT SHOULD STAY QUITE ACTIVE ON SAT. THIS BECOMES A
CYCLONIC SHEAR AXIS SUN THEN LATEST GFS REFORMS A LOW ALONG THE
SOUTHERN UT BORDER MON AND THIS GRADUALLY DRIFTS NORTHWARD THROUGH
THE STATE. MOISTURE WILL STILL BE AVAILABLE THROUGH THIS PERIOD SO
WILL KEEP CHANCE POPS GOING THROUGH TUE. SUPPOSEDLY WE WILL START TO
DRY AGAIN WED THROUGH THE END OF THE WEEK SO HAVE TRENDED DOWN
POPS BUT DONT HAVE A LOT OF CONFIDENCE IN THIS SOLUTION.
SLC 5445 CDC 5555 WILENSKY
.SLC...NONE.
Hazardous weather outlook, Aug 14, 6:00 AM MST, 9 hours 15 minutes before
IDZ024-025-UTZ001>021-WYZ021-151300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
700 AM MDT THU AUG 14 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING
.DAY ONE... TODAY
DEEP MOISTURE AND LIGHT WINDS WILL ALLOW SLOW MOVING THUNDERSTORMS
TO PRODUCE LOCAL HEAVY RAIN OVER MUCH OF SOUTHERN AND CENTRAL UTAH
TODAY. THE GREATEST RISK APPEARS TO BE EAST OF HIGHWAY 89 AND SOUTH
OF PRICE.
.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY
A VERY MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER THE AREA AT LEAST
THROUGH THE WEEKEND. THUNDERSTORMS DEVELOPING IN THIS AIRMASS WILL
BE ABLE TO PRODUCE HEAVY RAIN AND MAY BE MOVING SLOWLY ENOUGH AT
TIMES TO PRODUCE FLASH FLOODING...ESPECIALLY IN DRAINAGES THAT ARE
PREDOMINANTLY ROCKY AND IN AREAS WHERE FIRES HAVE REMOVED MOST OF
THE VEGETATION.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.
WCJIN-WYSW
In the hours before
Special weather statement, Aug 14, 9:40 AM MST, 5 hours 35 minutes before
UTZ004-008>021-142200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1040 AM MDT THU AUG 14 2003
...LOCAL HEAVY RAINS POSSIBLE OVER SOUTHERN UTAH...
A VERY MOIST AND UNSTABLE AIR MASS OVER MUCH OF SOUTHERN AND CENTRAL
UTAH TODAY WILL REMAIN OVER THE AREA THROUGH AT LEAST SATURDAY.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP EACH AFTERNOON AND
EVENING...WITH SOME OF THESE PRODUCING HEAVY RAIN.
THE MOVEMENT OF THE THUNDERSTORMS TODAY WILL BE TOWARDS THE WEST. THE
SPEED AT WHICH THE STORMS MOVE MAY BE SLOW ENOUGH TO PRODUCE FLASH
FLOODING IN SOME AREAS. THE AREA OF GREATEST RISK WOULD BE OVER AND
EAST OF THE MOUNTAINS SOUTH OF ABOUT PRICE AND EAST OF HIGHWAY 89.
THIS INCLUDES CAPITOL REEF NATIONAL PARK...THE GRAND STAIRCASE
ESCALANTE NATIONAL MONUMENT...THE SAN RAFAEL SWELL AND THE GLEN
CANYON NATIONAL RECREATION AREA INCLUDING LAKE POWELL.
EVERYONE IN THESE AREAS IS URGED TO MAINTAIN A HEIGHTENED AWARENESS
OF THE WEATHER TODAY AND MONITOR THEIR FAVORITE SOURCE OF WEATHER
INFORMATION FOR POSSIBLE FLASH FLOOD WATCHES OR WARNINGS. THOSE
HIKING OR CAMPING IN THE AREA SHOULD AVOID HIGH RISK AREAS...
ESPECIALLY NARROW SLOT CANYONS WHERE NO ESCAPE ROUTES ARE
AVAILABLE.
Flash Flood, Tooele
- When
- August 14, 3:15 PM MST to 4:15 PM MST
- Where
- Tooele County, East Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.449, -113.131 (the zone’s center; the record gives no point)
The Tooele County Sheriff reported 4-6 inches of water went across Highway 73 between mile marker 3 and 6.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Arizona, August 14, 20031 death · $51,000 · 1 in hail · 3 events
- Lightning Strike in Utah, August 14, 20031 death · 2 injured · 1 event
- Hail in Colorado, August 14, 2003$1.0 million · 1.5 in hail · 1 event
- Damaging Winds and Lightning Strike in Arizona, August 14, 2003$320,000 · 60 kt wind · 6 events
- Flash Flood in California, August 14, 2003$150,000 · 1 event
- Flash Flood and Lightning Strike in North Carolina, August 14, 2003$30,000 · 2 events
- Lightning Strike in South Carolina, August 14, 2003$15,000 · 1 event
- Hail and Damaging Winds in South Carolina, August 14 to 17, 200360 kt wind · 8 events
- High Surf in Hawaii, August 14 to 16, 20033 events
- Flash Flood and Lightning Strike in North Carolina, August 14, 20032 events
- Flash Flood in North Carolina, August 14, 20031 event
- Funnel Cloud in Florida, August 14, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380003.